Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 170, NWS Columbia, SC

August 5, 2009Kershaw County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 5, 2009, 6:05 PM EDT for Kershaw County, Richland County, South Carolina. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2009, 6:05 PM EDT (22:05 UTC)
Expired
Aug 5, 2009, 7:00 PM EDT
In force
55 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Kershaw County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 37 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:10 PM EDTHAIL 16 Ene Cayce, SCPUBLIC REPORTED ONE INCH HAIL AT THE INTERSECTION OF BELTLINE ROAD AND TRENHOLM ROAD.
Aug 5, 6:10 PM EDTHAIL 1Forest Acres, SCQUARTER SIZE HAIL IN FOREST ACRES ON BELTLINE BLVD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 052205
SVRCAE
SCC055-079-052300-
/O.NEW.KCAE.SV.W.0170.090805T2205Z-090805T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
605 PM EDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 700 PM EDT

* AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FOREST ACRES...AND MOVING NORTHEAST AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE ARCADIA LAKES...
  DENTSVILLE...WOODFIELDS...FORT JACKSON AND LUGOFF

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.

&&

LAT...LON 3410 8060 3411 8061 3408 8063 3405 8060
      3402 8061 3399 8065 3396 8062 3391 8063
      3388 8101 3392 8101 3401 8106 3417 8103
      3425 8057
TIME...MOT...LOC 2205Z 235DEG 14KT 3400 8097

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:19 PM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 5, 1:19 PM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
119 PM EDT WED AUG 5 2009

.SYNOPSIS...

AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA LATE THIS AFTERNOON
AND EVENING BRINGING A CHANCE OF THUNDERSTORMS. UPPER LEVEL
RIDGING WILL BUILD INTO THE REGION FOR THE WEEKEND. THE RIDGE WILL
WEAKEN TUESDAY AS ANOTHER COLD FRONT APPROACHES FROM THE
NORTHWEST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

STRONG SURFACE HEATING ALREADY TAKING PLACE TODAY UNDER SUNNY
SKIES...AND TEMPERATURES HAVE RESPONDED ACCORDINGLY...ALREADY
PUSHING INTO THE UPPER 80S PRIOR TO 11 AM. LATEST SPC MESOANALYSIS
PAGE SHOWING LIFTED INDEX VALUES OF -8C ALREADY IN THE CSRA.
INSTABILITIES ARE EXPECTED TO BE EXTREMELY HIGH THIS AFTERNOON BUT MOISTURE
AND FORCING ARE NOT IDEAL AND WILL LIMIT THE EXTENT OF
CONVECTION...AT LEAST THROUGH MID AFTERNOON. THERE IS SHORTWAVE
ENERGY MOVING THROUGH TENNESSEE WHICH WILL TRANSLATE EASTWARD
TOWARDS 00Z AND THIS WILL LIKELY TRIGGER CONVECTION IN THE UPSTATE
AND INTO THE MIDLANDS PRODUCING BETTER COVERAGE THIS EVENING.
PRECIPITABLE WATER VALUES ARE CURRENTLY AROUND 1.25 INCHES...BUT
SHOULD INCREASE LATE AFTERNOON INTO THIS EVENING. SPC CONTINUES TO
OUTLOOK THE FORECAST AREA IN A SLIGHT RISK OF SEVERE STORMS.
SOUNDING ANALYSIS FOR THIS AFTERNOON REVEALS AN INVERTED V SHAPE
WHICH WOULD RESULT IN THE MAIN RISK WITH STORMS BEING DAMAGING
WINDS. SOME COOLER MID LEVEL AIR WILL ALSO INCREASE THE THREAT FOR
LARGE HAIL WITH THE STRONGER STORMS.

CURRENT FORECAST LOOKS TO BE ON TRACK WITH CHANCE POPS THIS
AFTERNOON AND THE GREATER THREAT FOR COVERAGE BEING THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...

MODELS IN GOOD AGREEMENT IN THE SHORT TERM. STRONG SHORT WAVE
WITH UPPER LEVEL TROUGH WILL MOVE THROUGH THE AREA TONIGHT AND
EARLY THURSDAY. SAT PIX SHOWING SEVERAL LINES OF CONVECTION
DEVELOPING OVER GA AND SC. NOT MUCH WIND SHEAR BUT INVERTED V IN
BUFKIT PRESENTS CHANCE FOR DOWNBURST WINDS AND HIGH PW VALUES
BRING A RISK OF LOCALLY HEAVY RAINS. THE UPPER LEVEL RIDGE TO THE
WEST WILL BEGIN TO BUILD INTO THE AREA THURSDAY NIGHT AND WILL
BRING A DRIER AIRMASS INTO THE REGION. WILL HAVE CHANCE POPS
TONIGHT AND GRADUALLY DIMINISHING FROM THE NORTHWEST THURSDAY.
HIGHS IN THE THE UPPER 80S TO LOWER 90S AND LOWS 70 TO 75.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

ECMWF AND 12Z GFS CONTINUING TO SHOW MID/UPPER LEVEL RIDGE
BUILDING OVER THE SOUTHEASTERN PART OF THE COUNTRY FOR THE END OF
THE WEEK INTO EARLY NEXT WEEK. THIS WILL SUPPORT LIMITED
CONVECTION AND HOT TEMPERATURES. THE UPPER RIDGE TRIES TO SLOWLY
BREAKS DOWN BY TUESDAY AS SHORTWAVE ENERGY APPROACHES FROM THE
NORTHWEST. WILL BRING SLIGHT CHANCE POPS BACK INTO THE AREA TUE
AND WED.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...

CONVECTION IS BEGINNING TO DEVELOP ACROSS THE AREA AND IS LIKELY
TO IMPACT TERMINALS DURING THE 18Z-03Z TIME FRAME. VFR CONDITIONS
OUTSIDE OF THUNDERSTORMS...WITH TEMPORARY IFR VISIBILITIES IN
TSRA. LINE OF STORMS SHOULD IMPACT AGS/DNL AROUND 19Z-21Z AND
CAE/CUB/OGB AFTER 20Z. LEFTOVER CONVECTIVE DEBRIS CLOUDS ARE
EXPECTED THIS EVENING AROUND 10000 FT...BUT SHOULD DISSIPATE BY
DAWN THURSDAY. WINDS WILL GENERALLY BE LIGHT OUT OF THE WEST TO
SOUTHWEST THROUGH THE PERIOD...EXCEPT FOR STRONG GUSTS IN STORMS
THIS AFTERNOON AND EVENING. COULD BE SOME MVFR FOG AT AGS/OGB
DURING THE PREDAWN HOURS...AND VISIBILITIES COULD BE LOWER AT
OTHER TERMINALS DEPENDING ON RAINFALL THIS AFTERNOON/EVENING.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...SJN
NEAR TERM...SJN
SHORT TERM...SJN
LONG TERM...SJN
AVIATION...HC
Hazardous weather outlook, Aug 5, 4:44 AM EDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
444 AM EDT WED AUG 5 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
444 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA
FROM THE NORTHWEST LATER TODAY. ISOLATED SEVERE STORMS ARE
POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS WITH THE
THREAT OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 5, 3:43 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 S CALLISON            33.96N 82.13W
08/05/2009  E1.00 INCH       MCCORMICK          SC   PUBLIC

            NICKEL TO QUARTER SIZE HAIL REPORTED.

&&

HC
Local storm report, Aug 5, 4:21 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     4 N THOMSON             33.52N 82.50W
08/05/2009                   MCDUFFIE           GA   PUBLIC

            CHEVRON STATION ON HWY 78 AT I-20 REPORTED TREES DOWN
            ALONG THE HIGHWAY

&&

HC
Local storm report, Aug 5, 4:37 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 SE HOLLY HILL         33.30N 80.39W
08/05/2009                   ORANGEBURG         SC   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWN ACROSS HOLLY HILL COUNTRY
            CLUB GOLF COURSE

&&

HC
Special weather statement, Aug 5, 5:14 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT WED AUG 5 2009

SCZ027-028-052145-
LEXINGTON-RICHLAND-
514 PM EDT WED AUG 5 2009

...STRONG WINDS AFFECTING LAKE MURRAY...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
OUTFLOW BOUNDARY MOVING EASTWARD AT 25 TO 30 MPH ACROSS LAKE
MURRAY.  WINDS MAY GUST TO 30 TO 40 MPH AS THIS OUTFLOW PASSES BY
AREA BOATERS.

STRONG WINDS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT
IN THE OPEN LAKE WATERS...STAY BELOW DECK.

REPORT DAMAGING WINDS TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL
WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Local storm report, Aug 5, 5:15 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
515 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     11 SE LINCOLNTON        33.68N 82.34W
08/05/2009                   COLUMBIA           GA   PUBLIC

            LARGE TREE LIMBS REPORTED ACROSS THE ROAD NEAR LITTLE
            RIVER MARINA

&&

HC
Local storm report, Aug 5, 5:52 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
552 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     11 SSE NEW ELLENTON     33.28N 81.60W
08/05/2009  M73.00 MPH       BARNWELL           SC   OTHER FEDERAL

            SAVANNAH RIVER SITE OPERATIONS CENTER REPORTS NUMEROUS
            TREES DOWN ACROSS THE SITE. WIND GUST MEASURED ON
            SAVANNAH RIVER SITE WEATHER TOWERS. TIME ESTIMATED FROM
            RADAR.

&&

MJP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:55 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee44 min
Aug 5, 2:08 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick67 min
Aug 5, 2:16 PM EDTSevere Thunderstorm WarningCAEMcCormick44 min
Aug 5, 3:16 PM EDTSevere Thunderstorm WarningCAEMcCormick59 min
Aug 5, 4:10 PM EDTSevere Thunderstorm WarningCAEOrangeburg40 min
Aug 5, 4:24 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
Aug 5, 4:48 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg57 min
Aug 5, 5:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland48 min
Aug 5, 5:29 PM EDTSevere Thunderstorm WarningCAERichland46 min
Aug 5, 5:58 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Richland62 min
Aug 5, 6:14 PM EDTAreal Flood AdvisoryCAEBarnwell2 hr
Aug 5, 6:20 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg, Richland55 min
Aug 5, 7:00 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.